Hester Hill Schnipper, LICSW, OSW-C Program Manager, Oncology Social Work
JANUARY 23, 2017
Many of us have experienced or worried about chemo brain. There is pretty universal agreement that people undergoing chemotherapy experience some diminished cognitive capacities. What is less clear is whether these changes are due to anxiety, fatigue, overall stress, being full of drugs, or are the direct result of some of those drugs. What is also not clear is why some people have more trouble than others and why, in some people, it persists for a long time.
Fortunately most of us are back to our cognitive baselines within six months or so, usually paralleling our hair growth and general return to better health. Some people, however, believe that, even five or more years later, they have not fully recovered.
From Triage Cancer comes this excellent fact sheet that includes some suggestions of how to help yourself.
What is “chemo brain?”
Chemo brain is a term that often describes the cognitive challenges that you may experience after receiving cancer treatment. These cognitive challenges may include difficulties with short-term memory, an inability to concentrate or trouble focusing, challenges with executive function, trouble with learning new things, and difficulties when working with numbers. If you are experiencing any of these challenges you should talk with your health care team.
Scientific research on the causes, prevention, and treatment of chemo brain are limited. However, some recent studies have shown that people can experience cognitive challenges, not only when receiving chemotherapy treatment, but also when receiving radiation or endocrine therapy.
Various studies have shown that up to 60% of patients experience cognitive problems post-treatment. There are also 20-25% of people who have cognitive impairments prior to treatment. Some of the predictors of whether or not someone will experience chemo brain include: age; genetics; and cognitive reserve before you start treatment (e.g., IQ, education, occupation, hobbies, etc.).